One of the most common reasons that a Maltese puppy or dog will continually shake his head is due to an issue with the ears. If so, there is often some pawing at the ears and/or the dog may rub his head against surfaces such as the carpeting or the walls.This is usually done to relieve either itching or irritation.
The following are the most typical ear problems:
- Some wax is normal and works to protect the sensitive ear canal from debris including dead skin cells by trapping tiny particles. However, some dogs are prone to excessive buildup and this can lead to issues. When there is too much wax you can often see this as a yellow-brown substance with or without an odor.
It can cause pain, hearing loss, dizziness, and lead to infection. In some cases there is also an issue with long hairs as well. You can clean the ears at home
, or have the vet or groomer perform an ear flush and do any necessary plucking.
If there is no infection, removal of the excess wax should clear up the issue.
- Ear mites are common with dogs (and cats) because these can very easily spread from one animal to the other. While there are several types, the most common is called otodectes cynotis.
These are very tiny and barely noticeable to the human eye. However, they can cause a dog to feel an array of symptoms that leads to head shaking. This includes itching, irritation, and inflammation.
There are classic signs such as the above mentioned head shaking along with rubbing the head, a black or brown waxy discharge, a strong odor and in some cases, a discharge that resembles coffee grounds.
Without treatment, head shaking can become much worse due to the mites causing blood vessels inside the ear flap to rupture. In addition, there can be a secondary infection.
Since symptoms can mimic bacterial infections, it is important to have a veterinarian diagnose this. A sample of the discharge will be examined.
If mites are found to be the cause of head shaking several treatment steps will be done. This includes a professional cleaning, parasite medications and possibly antibiotics and/or anti-inflammatory medication.